| Home | E-Submission | Sitemap | Contact Us |  
top_img
J Korean Soc Emerg Med > Volume 25(2); 2014 > Article
Journal of The Korean Society of Emergency Medicine 2014;25(2): 199-201.
A Case of Pulmonary Thromboembolism Complicating Acute Overdose of Benzodiazepines
Jae Young Choi, Jinwoo Jeong
Department of Emergency Medicine, College of Medicine, Dong-A University, Korea. advanced@lifesupport.pe.kr
ABSTRACT
Acute pulmonary thromboembolism (PTE) is a major medical problem in many hospitalized patients with medical and surgical conditions, and venous thromboembolism is responsible for up to 15% of all in-hospital deaths. However, PTE complicating acute intoxication has been reported only rarely, and prophylaxis for venous thromboembolism is not routinely incorporated into the management of acute poisoning in emergency departments or general wards. We describe here a case of pulmonary thromboembolism that developed within 48 h of acute benzodiazepine overdose. A 47-year-old female patient was brought to the emergency department by ambulance. She had been found unconscious, and empty packages of medications prescribed by her psychiatrist and an empty bottle of liquor were found. The estimated drugs and amounts were alprazolam 22.5 mg, diazepam 150 mg, flunitrazepam 7.5 mg, fluoxetine 150 mg, and propranolol 600 mg. Approximately 40 hours after initial presentation, she complained of dyspnea and pulse oxymetry indicated 84%. Her arterial pH was 7.41, pCO2 41.6 mmHg, pO2 46.8 mmHg, and oxyhemoglobin saturation was 83.4%. The serum D-dimer concentration was 2.78 mcg/dL, and computed tomography of the chest showed acute PTE in the right upper lobar and segmental pulmonary arteries and both lower segmental pulmonary arteries. When caring for patients with sedative drug overdose, a high level of suspicion of PTE is required, and appropriate diagnostic and therapeutic measures might be undertaken when PTE is suspected. In addition, appropriate prophylaxis for venous thrombosis should be considered.
Key words: Poisoning, Benzodiazepines, Pulmonary embolism
Editorial Office
The Korean Society of Emergency Medicine
101-3104, Brownstone Seoul, 464 Cheongpa-ro, Jung-gu, Seoul 04510, Korea
TEL: +82-63-250-2724   FAX: +82-63-250-1075   E-mail: playjhs@naver.com
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Emergency Medicine.                 Developed in M2PI